March 15, 2006

March 15, 2006 (Atlanta) — Withdrawing statin therapy results in a rapid and significant increase in C-reactive protein (CRP) levels, researchers report.

"After three months, there is a reversal back to baseline levels," said study coauthor Folkert Asselbergs, MD, PhD, from the University Medical Center Groningen in the Netherlands. "Importantly, the increase in CRP is independent of the parallel LDL [low-density lipoprotein cholesterol] increase."

Previous research has shown that statin withdrawal leads to an increased risk of cardiovascular disease due to a rapid rise in LDL cholesterol, but the effect of withdrawal on CRP levels had not been well studied, Dr. Asselbergs said.

To fill in the knowledge gap, his team evaluated the effects of withdrawal from pravastatin, 40 mg, on CRP levels in 566 patients participating in the randomized, placebo-controlled Prevention of Renal and Vascular End-stage Disease Intervention Trial (PREVEND-IT) study.

Median CRP levels before randomization to study treatment were 1.3 mg/L for both
groups. The median baseline LDL cholesterol level was 154 mg/dL for the 266 subjects in the placebo group and 159 mg/dL for the 300 patients in the pravastatin group, an insignificant difference.

The findings were presented here at the 55th annual Scientific Session of the American College of Cardiology (ACC).

At 4-year follow-up, CRP levels had increased by a nonsignificant 4.3% in the placebo group ( P
= .40). In contrast, the levels decreased by 16% in the pravastatin group ( P
= .002).

LDL cholesterol levels decreased by 27% in the pravastatin-treated patients ( P
< 0.001) but were unchanged in the placebo group.

In addition, when participants in the pravastatin group stopped their medication, both CRP and LDL levels increased to pretreatment levels. By 3 months, the median CRP level was 1.4 mg/L ( P
= .024) and the median LDL cholesterol level was 153 mg/dL ( P
< .001).

After controlling for confounding factors, including age, sex, and smoking status, the relative and absolute change of CRP level after discontinuing pravastatin did not correlate with the change in LDL cholesterol level.

"The findings emphasize the importance of compliance," Dr. Asselbergs said. "There is no sustained beneficial effect after therapy is stopped."

James H. Stein, MD, cochair of the meeting's program committee and associate professor of medicine at the University of Wisconsin Medical School in Madison, said the findings are a wake-up call to clinicians and patients alike.

"I can't tell you how many patients say they feel better and want to stop their medication," he told Medscape. "While it might seem like common sense that the numbers will get worse, a study like this shows us the magnitude of how bad things can really get."

ACC 55th Annual Scientific Sessions: Abstract 1003-185. Presented March 14, 2004.

Reviewed by Ariana Del Negro


Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....